Alert archive / Florida / Tornado Warnings in 2014

Tornado Warning 6, NWS Tampa Bay, FL

April 18, 2014Hillsborough County, Florida

NWS Tampa Bay, FL issued this tornado warning at Apr 18, 2014, 2:23 PM EDT for Hillsborough County, Florida. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2014, 2:23 PM EDT (18:23 UTC)
Expired
Apr 18, 2014, 2:45 PM EDT
In force
22 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Hillsborough County, FL

The radar

The Tampa radar (KTBW), 22 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 2:30 PM EDTTSTM WND GST 52Macdill Air Force Base, FLKMCF REPORTED A WIND GUST OF 52 MPH
Apr 18, 2:37 PM EDTTSTM WND GST 44Macdill Air Force Base, FLKMCF REPORTED A WIND GUST OF 38 KNOTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 1:51 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2014-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2014-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WFUS52 KTBW 181823
TORTBW
FLC057-181845-
/O.NEW.KTBW.TO.W.0006.140418T1823Z-140418T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
223 PM EDT FRI APR 18 2014

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN HILLSBOROUGH COUNTY IN WEST CENTRAL FLORIDA...

* UNTIL 245 PM EDT

* AT 223 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  WATERSPOUT 7 MILES SOUTHWEST OF MACDILL AIR FORCE BASE...OR NEAR
  DOWNTOWN SAINT PETERSBURG...MOVING NORTHEAST AT 55 MPH.

* THE TORNADO WILL BE NEAR...
  MACDILL AIR FORCE BASE AND SOUTH TAMPA BY 230 PM EDT...
  DAVIS ISLANDS...PETER O KNIGHT AIRPORT AND SOHO BY 235 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...AS WATERSPOUTS MOVE ASHORE THEY BECOME TORNADOES AND
SHOULD BE CONSIDERED EXTREMELY DANGEROUS.

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF A
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHWESTERN FLORIDA.

&&

LAT...LON 2795 8253 2793 8248 2792 8247 2792 8242
      2790 8243 2792 8247 2791 8248 2787 8248
      2784 8246 2781 8247 2782 8252 2785 8256
TIME...MOT...LOC 1823Z 212DEG 48KT 2778 8255

$$

MCKAUGHAN
2 follow-up statements
901 
WWUS52 KTBW 181834
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
234 PM EDT FRI APR 18 2014

FLC057-181845-
/O.CON.KTBW.TO.W.0006.000000T0000Z-140418T1845Z/
HILLSBOROUGH FL-
234 PM EDT FRI APR 18 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR WESTERN
HILLSBOROUGH COUNTY...

AT 233 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO.  THIS TORNADO WAS LOCATED NEAR MACDILL AIR FORCE 
BASE...OR 8 MILES SOUTH OF TAMPA...MOVING NORTHEAST AT 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHWESTERN FLORIDA.

&&

LAT...LON 2785 8254 2794 8252 2793 8248 2792 8247
      2792 8242 2790 8243 2792 8247 2791 8248
      2787 8248 2784 8246 2781 8247 2782 8252
TIME...MOT...LOC 1833Z 220DEG 51KT 2786 8247

$$
124 
WWUS52 KTBW 181838
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
238 PM EDT FRI APR 18 2014

FLC057-181846-
/O.EXP.KTBW.TO.W.0006.000000T0000Z-140418T1845Z/
HILLSBOROUGH FL-
238 PM EDT FRI APR 18 2014

...THE TORNADO WARNING FOR WESTERN HILLSBOROUGH COUNTY WILL EXPIRE AT
245 PM EDT...

THE TORNADO HAS LIFTED...HOWEVER THE STORM WILL CONTINUE TO PRODUCE
STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT FULLY
DISSIPATES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHWESTERN FLORIDA.

LAT...LON 2785 8254 2794 8252 2793 8248 2792 8247
      2792 8242 2790 8243 2792 8247 2791 8248
      2787 8248 2784 8246 2781 8247 2782 8252
TIME...MOT...LOC 1836Z 220DEG 51KT 2789 8244

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Apr 18, 9:46 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 18, 9:46 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
946 AM EDT FRI APR 18 2014

...LOCALLY HEAVY RAINFALL AND SEVERE STORMS POSSIBLE ALONG WITH
ROUGH BOATING CONDITIONS ON GULF WATERS...

.DISCUSSION...
BROAD LOW PRESSURE IN THE NORTHEAST GULF HAS A DIFFUSE WARM FRONT
EASTWARD ACROSS NORTH-CENTRAL FL AND A COLD FRONT TRAILING SOUTH. A
BROAD COMPLEX OF SHOWERS WITH EMBEDDED THUNDERSTORMS ACCOMPANY
THIS SYSTEM...A FEW OF THE SHOWERS ON THE EAST SIDE ARE NOW
STARTING TO BRUSH THE COAST FROM TAMPA BAY NORTH. OTHER SCATTERED
SHOWERS ARE TRACKING NORTH OVER INTERIOR FL FROM POLK NORTHWARD.
WITH THE SYSTEM SLOWLY MOVING NORTH AS IT SLIDES EAST TODAY THE
CURRENT FORECAST OF SHOWERS AND THUNDERSTORMS LOOK GOOD. THERE IS
A SLIGHT RISK OF SEVERE STORMS WITH THE GREATEST THREATS... DAMAGING
WINDS...HAIL...AND POSSIBLE TORNADOES. IN ADDITION RAINFALL WILL
BE HEAVY ENOUGH FOR SOME FLOODING...ESPECIALLY ACROSS THE NORTH
WHERE A FLOOD WATCH IS IN EFFECT FOR LEVY. NO UPDATES PLANNED.

&&

.AVIATION...
THROUGH 19/12Z...MVFR/LCL IFR CIGS ARE STARTING TO LIFT BUT EXPECT
THESE TO RETURN LATE MORNING OR EARLY AFTERNOON IN SHRA AND VCNTY
TSRA THAT CONTINUE INTO THE EVENING. ROBUST AND AT TIMES GUSTY
EAST WINDS VEER TO SOUTHERLY THEN SW LATE.

&&

.MARINE...
WINDS ACROSS THE WATERS CURRENTLY EASTERLY AND GUSTY BUT WILL BE
VEERING AND INCREASING DURING THE REST OF THE DAY. A COMBINATION
OF ADVISORY AND CAUTION HEADLINES ARE IN PLACE AND LOOK OK BUT
MAY NEED TO BE ADJUSTED LATER. NEXT ISSUANCE OUT AROUND 10 AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  66  74  60 /  70  60  20  10
FMY  85  70  81  61 /  40  60  20  10
GIF  83  67  79  58 /  60  60  20  10
SRQ  81  69  75  62 /  60  60  20  10
BKV  82  65  76  54 /  70  60  20  10
SPG  82  68  73  63 /  70  60  20  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH LATE TONIGHT FOR COASTAL LEVY-INLAND
     LEVY.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR ENGLEWOOD
     TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 TO 60 NM.

&&

DISCUSSION/AVIATION/MARINE...09/RUDE
DECISION SUPPORT...25/DAVIS
UPPER AIR/DATA ACQUISITION...11/MCKAUGHAN
Hazardous weather outlook, Apr 18, 5:25 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
525 AM EDT FRI APR 18 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-190930-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
525 AM EDT FRI APR 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY
HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES. STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...CAPABLE OF PRODUCING
DAMAGING WINDS...HAIL...AND TORNADOES.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL IS EXPECTED. THE HEAVY RAIN WILL PRODUCE
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS THE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.

...COASTAL FLOOD IMPACT...
CONDITIONS FAVORABLE FOR MINOR COASTAL FLOODING ARE EXPECTED TO
DEVELOP. COASTAL RESIDENTS SHOULD BE ALERT FOR LATER STATEMENTS OR
WARNINGS...MONITOR WATER LEVELS...AND MOVE TO HIGHER GROUND IF
FLOODING IS OBSERVED. ELEVATED HIGH TIDES OF BETWEEN 2 AND 3.5
FEET ABOVE MEAN SEA LEVEL ARE POSSIBLE THIS AFTERNOON.

...MARINE IMPACTS...
WIND SPEEDS OF 20 TO 33 KNOTS WILL CREATE HAZARDOUS BOATING
CONDITIONS FOR SMALL CRAFT OPERATORS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...MARINE IMPACTS...
WIND SPEEDS OF 15 TO 33 KNOTS WILL CREATE HAZARDOUS BOATING
CONDITIONS FOR SMALL CRAFT OPERATORS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

GARCIA

In the hours before

Local storm report, Apr 18, 2:03 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
203 PM EDT FRI APR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     MARINE TSTM WIND INDIAN ROCKS BEACH      27.90N 82.84W
04/18/2014  M45 MPH          PINELLAS           FL   PUBLIC

            PUBLIC HOME WEATHER STATIONED MEASURED A WIND GUST OF 45
            MPH ALONG THE BEACH.

&&

TBARRON
Special weather statement, Apr 18, 2:04 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
204 PM EDT FRI APR 18 2014

FLZ050-149-151-155-160-249-251-255-260-181900-
PINELLAS-INLAND MANATEE-INLAND SARASOTA-COASTAL SARASOTA-
COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-COASTAL MANATEE-
COASTAL PASCO-INLAND PASCO-
204 PM EDT FRI APR 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR HILLSBOROUGH...
NORTHERN MANATEE...NORTHWESTERN SARASOTA...PINELLAS AND WESTERN PASCO
COUNTIES FOR A LINE OF STRONG THUNDERSTORMS WITH VALID UNTIL 300 PM
EDT...

AT 203 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
HONEYMOON ISLAND TO LONGBOAT KEY...OR ALONG A LINE EXTENDING FROM 6
MILES WEST OF DUNEDIN TO SARASOTA...MOVING NORTHEAST AT 30 MPH WILL
AFFECT LONGBOAT KEY...BELLEAIR BEACH...INDIAN ROCKS BEACH AND INDIAN
SHORES.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 217 AND 285.

THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 1 AND 17.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 2 AND 53.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHWESTERN FLORIDA.

LAT...LON 2822 8285 2817 8283 2839 8271 2843 8231
      2755 8205 2730 8258 2754 8275 2788 8241
      2795 8256 2801 8264 2781 8257 2763 8267
      2769 8269 2757 8276 2821 8286
TIME...MOT...LOC 1803Z 242DEG 27KT 2807 8287 2739 8260

MCKAUGHAN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:50 PM EDTSmall Craft AdvisoryTBW41 hr
Apr 18, 10:20 AM EDTSpecial Marine WarningTBW55 min
Apr 18, 12:46 PM EDTSpecial Marine WarningTBW59 min
Apr 18, 1:42 PM EDTSpecial Marine WarningTBW93 min
Apr 18, 2:04 PM EDTSpecial Weather StatementTBWHillsborough, Manatee, Pasco, Pinellas56 min
Apr 18, 2:11 PM EDTTornado WarningTBWPinellas19 min
Apr 18, 3:01 PM EDTSpecial Weather StatementTBWCitrus, Hardee, Hernando, Polk, Sumter59 min
Apr 18, 3:42 PM EDTSpecial Weather StatementTBWSumter48 min
Apr 18, 4:19 PM EDTSpecial Weather StatementTBWHighlands, Polk56 min

Nearby

Tornado Warnings in Florida, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.